Get access

Dermatologic toxicities to targeted cancer therapy: shared clinical and histologic adverse skin reactions

Authors

  • Jonathan L. Curry MD,

    Corresponding author
    1. Department of Pathology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    2. Department of Dermatology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    • Correspondence

      Jonathan L. Curry, md

      Department of Pathology

      Unit 85

      The University of Texas MD Anderson Cancer Center

      1515 Holcombe, Blvd.

      Houston, TX, USA

      E-mail: jlcurry@mdanderson.org

    Search for more papers by this author
  • Carlos A. Torres-Cabala MD,

    1. Department of Pathology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    2. Department of Dermatology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    Search for more papers by this author
  • Kevin B. Kim MD,

    1. Department of Melanoma Medical Oncology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    Search for more papers by this author
  • Michael T. Tetzlaff MD, PhD,

    1. Department of Pathology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    2. Department of Dermatology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    Search for more papers by this author
  • Madeleine Duvic MD,

    1. Department of Dermatology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    Search for more papers by this author
  • Kenneth Y. Tsai MD, PhD,

    1. Department of Dermatology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    Search for more papers by this author
  • David S. Hong MD,

    1. Department of Investigational Cancer Therapeutics, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    Search for more papers by this author
  • Victor G. Prieto MD, PhD

    1. Department of Pathology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    2. Department of Dermatology, The University of Texas, MD Anderson Cancer Center, Houston, TX, USA
    Search for more papers by this author

Abstract

Background

Dermatologic toxicities (DT) to targeted cancer therapy may present as inflammatory dermatoses, keratoses, and as benign and malignant squamous proliferations.

Methods

Published reports of DT with cancer therapy with epidermal growth factor receptor (EGFR), tyrosine kinase (TK), MEK, PI3K, AKT, and BRAF inhibitors were reviewed.

Results

DT associated with targeted cancer therapy demonstrated similar reactions and may be grouped as (i) DT as cutaneous inflammation, and (ii) DT as cutaneous epithelial proliferation. EGFR inhibitor, cetuximab, and MEK inhibitors, selumetinib and trametinib, demonstrated papulopustular rash with a suppurative folliculitis in 83%, 93%, and 80% of the patients on therapy, respectively. Common DT with EGFR inhibitors erlotinib and tyrosine kinase inhibitor sorafenib were hand–foot skin reactions in 30–60% of patients on therapy. PI3K inhibitor BKM-120 and AKT inhibitor MK2206 produced maculopapular eruptions seen as dermal hypersensitivity reaction on the skin biopsy. RAF inhibitors vemurafenib and sorafenib were associated with a variety of cutaneous epithelial proliferations (keratosis pilaris, seborrheic keratosis, verruca vulgaris, actinic keratosis, keratoacanthoma, and squamous cell carcinoma.

Conclusion

Various anticancer agents may target similar cellular compounds and/or cell signaling pathways thus share similar clinical and histologic features of DT. The knowledge of the overlap of DT with different types of targeted cancer therapy will assist in evaluation of cutaneous reactions.

Ancillary